MAUDE Adverse Event Report: OREGON MANUFACTURING PLANT NATURALYTE 1251 1K 2.5CA 1MG GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)

OREGON MANUFACTURING PLANT NATURALYTE 1251 1K 2.5CA 1MG GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Catalog Number 08-1251-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiopulmonary Arrest (1765); Low Blood Pressure/ Hypotension (1914); Seizures (2063)
Date of Event 04/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Plant investigation: no sample was available to the manufacturer for analysis.A review of the process controls in place showed all product analysis and inspection system requirements were met.Additionally, a review of the device history record (dhr) indicates that lot # 19cxac028 met all acceptance criteria.A review of the product inventory records for lot # 19cxac028 indicated that (b)(4) cases of finished product were released by the manufacturer on 3/14/2019 for distribution with no exception reports noted (nonconformances).A review of the complaint management system on 5/21/2019 identified no additional reported events for lot # 19cxac028.The retain sample was pulled for lot # 19cxac028 was pulled and tested for potassium analysis on 5/17/2019.During the analysis, the potassium was found to be within specification.Based on the complaint investigation and the results from the retain sample analysis, the allegation cannot be confirmed and the probable cause of this event is unknown.
 
Event or Problem Description
On 05/15/2019 a biomedical (biomed) technician from a hemodialysis (hd) clinic reported a cardiopulmonary patient event on the machine during treatment on (b)(6) 2019.The nurse drew a dialysate sample post event and the potassium (k+) was out of range (unspecified values).The biomed took a dialysate sample from a different lot which was in range.Additional information was obtained.This male patient on hd therapy arrived for a 3.5 hour hd treatment on (b)(6) 2019 utilizing the fresenius 2008k2 machine and naturalyte (liquid acid concentrate for bicarbonate hemodialysis) 1251, 1k, 2.5 ca, 1mg.When treatment was completed, the patient experienced a seizure.Prior to the event the patient¿s blood pressure (bp) was low (unknown value) during the treatment (time unspecified).Bp was monitored but no medical intervention was required.No additional fluid volume replacement was provided aside from the standard 400ml normal saline for system return.The patient was put on o2 via nasal cannula at 2l rate.The patient became unresponsive, 911 was called, and cardiopulmonary resuscitation (cpr) was initiated.After approximately 30 seconds (1 round of compressions) the patient responded.The patient was alert and oriented and transported to the hospital via emergency medical services (ems).The patient was admitted and discharged (b)(6) 2019.Hospital course is unknown.The patient has a history of seizures and is prescribed oral neurontin 3 times daily (dose unknown) per neurologist orders.The patient is compliant with medication.The patient returned for their next scheduled hd treatment on (b)(6) 2019 and continues to complete therapy with no further reported issues.The patient has not experienced any further seizure since this event.The biomed reported that there were no issues during the treatment with the 2008k2 machine and no alarms received.The machine passed all functional testing post treatment and there is no allegation of a malfunction against the machine.The dialysate composition was not tested prior to this treatment as there were no orders for that date.The biomed reported the potassium to be low in the dialysate (unspecified value).The retained sample of dialysate for the reported lot was tested by the manufacturer and the potassium was found to be within range.No specimen was drawn on the patient, so it is unknown if there were any electrolyte imbalances with the patient.
 
Additional Manufacturer Narrative
Clinical investigation: there is a temporal relationship between hd therapy utilizing the naturalyte product and the patient event of hypotension, seizure and cardiopulmonary arrest with subsequent hospitalization.It was reported that the sample dialysate potassium was low (unspecified) when tested post event.However, the manufacturer tested retained sample of the same lot and the potassium was found to be within range.It is unknown what the dialysate potassium level was prior to the start of treatment.The patient did not experience any symptoms during the 3.5 hour treatment itself, aside from hypotension which did not require intervention.The concomitant use of the fresenius 2008k2 machine did not result in any alarms during the patient¿s treatment to alert to any conductivity or ph issues with the dialysate.The machine also passed all functional testing after the event and there are no reports of the pre-treatment set-up and checks not passing.Although electrolyte imbalances can cause a multitude of side effects, hyper and hypokalemia are not known to cause seizures.Due to the patient having a history of seizure disorder and based on the available information, the cause of the patient¿s hypotension, seizure and cardiopulmonary arrest cannot be concluded.Therefore, the naturalyte product cannot be excluded as causing or contributing to the patient¿s adverse event.

Brand Name
NATURALYTE 1251 1K 2.5CA 1MG GAL
Common Device Name
DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Manufacturer (Section D)
OREGON MANUFACTURING PLANT
750 n lallendorf road
oregon OH 43616
MDR Report Key8640848
Report Number3005162618-2019-00006
Device Sequence Number19395055
Product Code KPO
UDI-Device Identifier00840861101658
UDI-Public00840861101658
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K981043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 05/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue Number08-1251-1
Device Lot Number19CXAC028
Was Device Available for Evaluation? No
Device Age MO
Initial Date Received by Manufacturer 05/15/2019
Supplement Date Received by Manufacturer05/24/2019
Initial Report FDA Received Date05/24/2019
Supplement Report FDA Received Date05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FRESENIUS 2008K2 MACHINE; FRESENIUS 2008K2 MACHINE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR